Arkansas, 2020

Tornado and Damaging Winds in Arkansas, November 14 to 15, 2020

November 14 to 15, 2020 · NWS LZK · 6 events in 5 counties and zones

Shortly before 600 pm CST, storms fired up just north of Arkansas, and became severe quickly. By 800 pm CST, severe storms were in far northwest Arkansas, and made headway through much of the region north and west of Little Rock (Pulaski County) by the midnight hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Shortly before 600 pm CST, storms fired up just north of Arkansas, and became severe quickly. By 800 pm CST, severe storms were in far northwest Arkansas, and made headway through much of the region north and west of Little Rock (Pulaski County) by the midnight hour.

Along the way, there was a 60 mph gust near Mountain Home (Baxter County). Numerous trees were downed eight miles northwest of Ozark (Franklin County). Several trees and road signs were knocked down at Mountain View (Stone County). Empty train cars were pushed over at Hoxie (Lawrence County).

Around 115 am CST on the 15th, the focus was on a storm advancing into central sections of the state. There was persistent rotation in the storm, but mostly not strong enough to worry about. However, the rotation tightened briefly, and this resulted in a quick tornado just south of Romance (White County).

Around 115 am CST on the 15th, the focus was on a storm advancing into central sections of the state. There was persistent rotation in the storm, but mostly not strong enough to worry about. However, the rotation tightened briefly, and this resulted in a quick tornado just south of Romance (White County).

Video footage showed the destruction, with at least one mobile home rolled and demolished. Residents were busy picking up the pieces. This was the forty fifth tornado of the year in Arkansas (more than the usual thirty three tornadoes). Less than a half hour later, the front and storms along it reached Little Rock National Airport (Pulaski County), and a 52 mph gust was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 14, 4:43 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Nov 14, 4:43 PM CST, 5 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
443 PM CST Sat Nov 14 2020

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Moisture continues to stream north ahead of an approaching cold
front...which will bring chances for SHRA/TSRA this evening into
the overnight period as the front drops SE through the state. Some
breezy SRLY winds will be seen ahead of the front...then the winds
will switch to a more NWRLY direction behind the front. Expect
MVFR or lower conditions within the more intense convection with
the front...though some MVFR CIGs may be seen ahead of the front.
Behind the front...expect improving conditions by the daylight
hrs on Sun as more stable air moves into the state.

&&

.PREV DISCUSSION...(ISSUED 239 PM CST Sat Nov 14 2020)

SHORT TERM...Tonight Through Monday

Primary forecast concerns deal with expected events early in this
forecast period.

Latest data from local radars indicate that the warm
air advection type precipitation that affected mainly northern
sections of the forecast area has moved to the north of the state.

Latest CAM guidance continues to suggest that pre-frontal
convection will be possible just to the west and northwest of the
forecast area, during the late afternoon and early evening, with
the activity then moving quickly to the northeast. The environment
across this area will be supportive of super-cellular convection,
with all severe weather elements possible. Additional
development, in a QLCS pattern, is expected to develop along a
relatively fast moving cold front, to affect the forecast area
during from mid evening through the early morning hours. Windy
conditions will be associated with the frontal boundary. At this
time, wind speeds are not expected to meet headline criteria.

The front is expected to be east of the state by sunrise, along with
all associated precipitation. Dry conditions, and near normal
afternoon temperatures are expected through the rest of this
forecast period.

LONG TERM...Monday Night Through Saturday

The long term period will begin w/ a CONUS wide upper air pattern
resembling that of a sine wave. Deep troughing w/ steep hgt fld
gradients will be prevalent over much of the Upper Great Lakes w/
broad ridging across the Cont. Divide. At the sfc, strong high
pressure under forcing for descent will be centered over the Srn
Cntrl US. Under high pressure and N/Erly sfc winds, temps will
remain seasonably normal, and PoPs will be non-existent.

By Thurs, upper-lvl flow will transition to become quasi-zonal w/ an
upper high over the Nrn waters of the Gulf of Mexico. At the low-
lvls, high pressure will shift Ewrd, and an increasing sfc pres grad
will result in stronger Srly winds, allowing for a gradual uptick in
temps and moisture. By the end of the period and heading into the
next weekend, PoPs will return to the fcst as long range guidance is
progging another strong front to surge through the Cntrl Plains and
into the Ozarks.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Nov 14, 2:45 PM CST, 7 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
245 PM CST Sat Nov 14 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-151100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
245 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms may occur in the late
afternoon and overnight hours. Damaging winds and large hail could
be produced with the strongest storms...though an isolated
tornado could also occur in the late afternoon and early evening.
The area with the best chances for strong or severe thunderstorms
will be across the northwest half of the area. Expect the threat
for hazardous weather to become low by Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation may be required through the late evening hours.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

55

In the hours before

Special weather statement, Nov 14, 10:18 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1018 PM CST Sat Nov 14 2020

ARZ003>006-012-013-150500-
Baxter AR-Marion AR-Searcy AR-Newton AR-Boone AR-Fulton AR-
1018 PM CST Sat Nov 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEARCY...
NORTHEASTERN NEWTON...SOUTHERN MARION...SOUTHEASTERN BOONE...NORTHERN
BAXTER AND NORTHWESTERN FULTON COUNTIES UNTIL 1100 PM CST...

At 1017 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Mountain Home to near
Yellville to near Pruitt. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mountain Home...                  Bull Shoals...
Yellville...                      Jasper...
Gassville...                      Flippin...
Lakeview in Baxter County...      Salesville...
Western Grove...                  Viola...
Briarcliff...                     Valley Springs...
Arkawana...                       Dugger...
Diamond Bay...                    Ott...
Ozark Regional Airport...         Gamaliel Landing...
Fawn Park...                      Bull Shoals State Park...

A Tornado Watch remains in effect until midnight CST for north
central Arkansas.

LAT...LON 3638 9201 3611 9260 3599 9295 3602 9326
      3650 9233 3650 9192
TIME...MOT...LOC 0417Z 252DEG 32KT 3644 9232 3623 9265 3603 9308

46

The radar

The Springfield radar (KSGF), 135 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Baxter

When
November 14, 10:35 PM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.340, -92.380

A wind gust was estimated at 60 mph at Mountain Home.

Thunderstorm Wind, Stone

When
November 15, 12:10 AM CST
Where
Stone County, 0.56 mi E of Mountain View
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -92.110

A tree and a couple of road signs were blown down.

Thunderstorm Wind, Lawrence

When
November 15, 1:10 AM CST
Where
Lawrence County, 3.12 mi ENE of Minturn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.990, -90.980

Power lines and poles were downed across Lawrence County Road 701 per the Lawrence County Sheriff.

Thunderstorm Wind, Lawrence

When
November 15, 1:10 AM CST
Where
Lawrence County, 0.69 mi S of Hoxie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.040, -90.980

Wind gusts knocked over train cars. The train was stopped when the line of storms moved through Hoxie, AR. These were empty grain cars. A total of 15 cars blew over onto their sides, 3 cars were leaning over.

Tornado, White

When
November 15, 1:15 AM CST to 1:17 AM CST
Where
White County, 0.88 mi SSW of Romance to 0.25 mi SW of Evert
Rating
EF1
Path length
2 mi
Path width
150 yd
Injuries
4 direct, 0 indirect
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.219, -92.058

The NWS survey revealed an EF1 tornado that started just west of Wayne |Walker Road, rolling a mobile home. Another mobile home was severely damaged off Highland Circle just to the east. Along R. G. Davis Road, a double-wide mobile home was pushed off the block foundation. A mobile home along Reames Road sustained roof damage. Other than damage to mobile homes, several trees were either snapped or uprooted along the path. This tornado lifted just southeast of the intersection of Reames and Blackjack Mountain Road. There were four injuries reported.

Thunderstorm Wind, Grant

When
November 15, 2:15 AM CST
Where
Grant County, 0.9 mi SW of Junet
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -92.280

Live power lines were down and blocking Highway 270, 5 miles east of Sheridan per Arkansas State Police.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925531, 925549, 925544, 925545, 925536, 925550.